A 23-year old man reportedly died of COVID-19 after receiving mix-and-match doses of AstraZeneca and Sinovac vaccines.
Khanti Anantasiri, an army conscript from the Tak province, died Tuesday afternoon after receiving an AstraZeneca vaccine shot on Monday.
The AstraZeneca vaccine was his second dose. He initially received a first shot of the Sinovac vaccine.
He complained of itchiness and a fever around 10 p.m. Monday. He took medications in an attempt to counter the fever, his father Chaidet Anantasiri said.
Chaidet believes his son, who had no underlying medical conditions, died as a result of the COVID-19 vaccination. His body has been sent to Ratchaburi Hospital where experts will perform an autopsy to determine his cause of death.
The Thai government first announced plans to give mixed doses of the AstraZeneca and Sinovac COVID-19 vaccine to residents in July, in a bid to increase protection. The shots would be given at least three to four weeks apart.
However, Soumya Swaminathan, chief scientist for the World Health Organization, later warned against mixing and matching COVID-19 vaccines.
In August, 20-year-old student Ketsiree Kongkaew also died days after receiving her second dose of the COVID-19 vaccine. She also received mixed doses of the Sinovac and AstraZeneca vaccines.
She suffered a brain hemorrhage after taking medications to treat blood clot. Her family has received financial assistance from the government.
Read more: Nipah Virus: 70% Deadlier than COVID-19?
Ketsiree Kongkaew, who studied at Phangnga Community College in Thailand, died of a hemorrhagic stroke after brain surgery. The student had remained unconscious following the surgery and needed a ventilator to breathe. She was pronounced dead shortly.
Several studies have shown that “mix and match” vaccine regimens were effective in boosting protection levels in recipients.
Some studies have also shown that mixing and matching could give recipients COVID-19 protection levels that exceed that of mRNA vaccines.
Read more news here at the East County Gazette.